Alabama, 2003Flood in Alabama, September 5, 2003
September 5, 2003 · NWS TAE · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 8:00 PM EST, 50 minutes earlier.
Area forecast discussion, Sep 5, 8:00 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT FRI SEP 5 2003
REAL BUSY SO PRODUCT WILL BE SHORTER THAN USUAL. PER LATEST
SATELLITE PIX AND NHC DISCUSSION..TS HENRI NOW QUITE AN ERRATIC
GUY..IN FACT ABOUT 25 MILES FARTHER FROM THE COAST (CEDAR KEY) THAN
3 HOURS EARLIER. HOWEVER THIS IS LIKELY TEMPORARILY AND FORECASTED
ENE MOVEMENT EXPECTED LATER TONIGHT. FEEDER BANDS FROM HENRI MOVING
ONSHORE AND INTERACTING WITH COLD FRONT N OF CWFA. RESULT IS ACTIVE
SHOWERS AND TSTMS ROTATING ACROSS MAINLY NRN HALF OF GA COUNTIES AND
ACROSS SE ALA AND INTO ADJ PANHANDLE. MORE THAN AN INCH REPORTED
LAST HOUR SE ALA WHERE LOCALIZED FLOODING ON HIGHWAY 134 IN HOUSTON
CO. AND FFMP ESTIMATES ABOVE 4 INCHES/HR HOUSTON CO SE ALA AND 2-3
INCHES IN ONE HR POSSIBLE. FFS ISSUED EARLIER FOR SE ALA AND NRN
MOST SCNTL GA COUNTIES. GIVEN THAT IN EXCESS OF 1-2 INCHES POSSIBLE
LATER TONIGHT...FLOOD WATCH ISSUED UNTIL 830 AM EDT (730 CDT) SAT
FOR ALL OF SE ALA AND GA COUNTIES. KEEPG AN EYE ON PANHANDLE SHUD
SIMILAR CONDS EXIST LATER TONIGHT.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 730 AM CDT SATURDAY.
GA...FLOOD WATCH UNTIL 830 AM EDT SATURDAY
FL...TROPICAL STORM WARNING AUCILLA RIVER TO SUWANNEE RIVER.
SMALL CRAFT ADVISORY FROM APALACHICOLA TO THE AUCILLA
FLOOD WATCH .DIXIE...TAYLOR AND LAFAYETTE COUNTIES
UNTIL 1 PM EDT SATURDAY.
BLOCK
PREVIOUS DISCUSSION
THE CENTER OF TS HENRI AT 18Z WAS 80 MILES SOUTHWEST OF CEDAR KEY
AND MOVING TO THE EAST NORTHEAST AT 8 MPH. ON THE FORECAST
TRACK...THE CENTER IS EXPECTED TO REACH THE GULF COAST OF FLORIDA
THIS EVENING AND MOVE ACROSS NORTH-CENTRAL FLORIDA OVERNIGHT.
CONVECTION HAS INCREASED IN THE PAST FEW HOURS NEAR THE CENTER AND
ACROSS OUR OFFSHORE BIG BEND WATERS. SURFACE ANALYSIS ALSO PLACES
A WEAK SURFACE FRONT ACROSS OUR WESTERN ZONES. SHOWERS ARE DEVELOPING
ALONG AND AHEAD OF THIS BOUNDARY.
MODELS: WILL BASE SHORT TERM FORECAST ON TPCS OFFICIAL FORECAST
TRACK OF TS HENRI. THIS IS ALSO VERY CLOSE TO THE GFS. THE CENTER
MOVES INLAND OVERNIGHT SOUTH OF CEDAR KEY AND MOVES OFF OF NORTHEAST
FLORIDA LATE SATURDAY MORNING. WILL CONTINUE FLOOD WATCH FOR
DIXIE...TAYLOR AND LAFAYETTE COUNTIES UNTIL SATURDAY AFTERNOON. AS
THE SYSTEM PULLS AWAY TO THE NORTHEAST SATURDAY THE MODELS SHOW
WRAPAROUND MOISTURE COVERING MY ENTIRE CWA WITH SOME ENHANCEMENT OVER
MY GA AND AL ZONES. THIS IS REFLECTED IN FAIRLY HIGH MOS POPS ON
SATURDAY FOR THESE AREAS. NOT MUCH LIFT SEEN IN THE UPPER LEVELS BUT
THIS COULD BE DUE TO THE PRESENCE OF THE WEAK FRONT. STILL THINK
THAT POPS ARE A LITTLE OVERDONE AND WILL TRIM BACK TAPERING THEM
FROM LOWER END CHANCE WEST TO GOOD CHANCE EXTREME EAST. LOW POPS
SEEN FOR SATURDAY NIGHT AND SUNDAY. A DRIER AIRMASS FILTERS IN ON
MONDAY WITH NO POPS IN THE ZONES.
MARINE: WILL STAY CLOSE TO TPC AND GFS GUIDANCE. SHOULD BE ABLE TO
DROP SMALL CRAFT ADVISORY OVER OUR WESTERN WATERS AS WINDS THE BUOY
IS NORTH AT 12 KNOTS WITH SEAS 4 FEET. WINDS AND SEAS GRADUALLY
SUBSIDE OVERNIGHT AND SATURDAY WITH OFFSHORE FLOW CONTINUING THROUGH
THE ENTIRE PERIOD.
EXTENDED...TUESDAY THROUGH FRIDAY...TUESDAY STILL LOOKS DRY AS LOW
LEVEL FLOW CONTINUES FROM THE NORTHEAST WITH HIGH PRESSURE CENTERED
OVER THE OHIO VALLEY AND TS HENRI...OR HIS REMAINS...EAST OF CAPE
HATTERAS. LOW LEVEL MOISTURE GRADUALLY INCREASES THROUGH THE EAST.
WILL INTRODUCE SLIGHT POPS ON WEDNESDAY AND KEEP SLIGHT CHANCE TO
LOWER END CHANCE POPS FOR THURSDAY AND FRIDAY. TEMPS NEAR CLIMO.
.PRELIMINARY POINT TEMPS/POPS...
TLH 74 86 72 88/ 40 40 20 20
PFN 75 87 72 88/ 30 30 20 20
DHN 71 84 68 86/ 30 30 20 20
ABY 71 83 67 86/ 40 40 20 20
VLD 72 84 69 86/ 50 50 30 20
CTY 73 85 71 87/ 60 50 30 20
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...TROPICAL STORM WARNING AUCILLA RIVER TO SUWANNEE RIVER.
SMALL CRAFT ADVISORY FROM APALACHICOLA TO THE AUCILLA RIVER
FLOOD WATCH FRANKLIN...DIXIE...TAYLOR AND LAFAYETTE COUNTIES
UNTIL 1 PM EDT SATURDAY.
BARRY
PREVIOUS DISCUSSION FOLLOWS
********************************************************************
CONTINUED MAIN FOCUS IS HENRI THIS MORNING. THE CONCERN IS PRECIP
AMOUNTS ALONG THE COASTAL SECTIONS AND WILL WE BE ABLE TO GET IN OUR
FRIDAY NIGHT ACTIVITIES ETC.
COLD FRONT APPEARS TO BE PAST ABY...DHN AND PFN. WILL MODIFY ZONES
TO LOWER POPS SOME IN AL...GA AND EASTERN FL PANHANDLE.
OFFSHORE...HENRI HAS HAD A GOOD FLAREUP THIS MORNING. 42036 SHOULD
SEE THE ACTION TODAY. CURRENTLY...IT HAS NE WINDS IN THE 20S WITH
GUSTS NEAR 30KT...SEAS NEARLY 8FT. HENRI SHOULD PASS VERY CLOSE
THIS BUOY. RIGHT NOW WINDS ARE BEGINNING TO BACK FROM EAST TO
NORTHEAST SUGGESTING THAT THE CENTER IS VERY CLOSE. CWF LOOKS GOOD
AND MAY REQUIRE ONLY MINOR TWEAKING.
WATSON
------------------------PREVIOUS DISCUSSION----------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 AM EDT FRI SEP 5 2003
.OVERVIEW...TD 12 CONTINUES TO BE OUR MAIN FOCUS THIS MORNING AS IT
MOVES EWD ACROSS THE NE GULF ABOUT 140 MILES S OF ST GEORGE ISLAND.
BEFORE THE ECLIPSE, IR SATELLITE PIX SHOWED A FLARE UP OF CONVECTION
E OF THE CENTER. AS TPC INDICATES IN THEIR DISCUSSION, THIS MAY BE
THE BEGINNING A SHIFT FROM A SHALLOW TO A DEEPER CIRCULATION. THE
GFS HAS INITIALIZED THE CENTER OF THE DEPRESSION A BIT TOO FAR TO
THE SW, WHILE THE OTHER MODELS APPEAR WELL INITIALIZED. THAT SAID,
THE GFS IS THE CLOSEST MODEL TO THE OFFICIAL TRACK THROUGH 18Z
TODAY. AFTER THAT TIME, BOTH THE ETA AND GFS INDICATE A MORE NEWD
MOVEMENT WITH A LANDFALL SOMEWHERE NEAR CEDAR KEY. TIMING WISE, THE
ETA BRINGS THE SYSTEM TO THE COASTLINE ABOUT THE SAME TIME AS THE
OFFICIAL FORECAST WITH THE GFS A GOOD 12+ HOURS SLOWER TO DO SO. THE
NEWD SHIFT WOULD SEEM TO BE IN RESPONSE TO THE DEEPENING CIRCULATION
COMING UNDER THE INFLUENCE OF THE DEEP LAYER WSW FLOW, AND UPSTREAM
SHORT WAVES. IT IS NOTED HOWEVER, THAT THE TREND OF THE LAST FEW TPC
ADVISORIES HAS BEEN FOR A LANDFALL PROGRESSIVELY FURTHER DOWN THE
COAST.
.SHORT TERM FORECAST...TODAY THROUGH SUNDAY. OFFICIAL FORECAST HAS
THE TD BECOMING TS HENRI TODAY. HOWEVER, UNLESS THE SYSTEM MAKES
LANDFALL ON THE FAR LEFT SIDE OF THE FORECAST TRACK ERROR ENVELOPE,
OUR FORECAST AREA WILL REMAIN ON THE WEAK SIDE OF THE SYSTEM WITH
PRIMARILY OFFSHORE FLOW FOR MOST OF THE EVENT DURATION. IF THIS
FORECAST TRACK VERIFIES, THEN SURGE AND RIP CURRENT IMPACTS WOULD BE
LOW TO NONEXISTENT. PRIMARY IMPACTS ON THE LOCAL AREA WILL BE WINDS
AND SEAS OVER THE COASTAL WATERS (SEE BELOW) AND FLOODING RAINS.
CONCERNING QPF, HPC NUMBERS LOOK QUITE REASONABLE TO US. THIS WOULD
PUT STORM TOTALS IN THE 3-5 INCH RANGE ACROSS THE SE BIG BEND ZONES.
BECAUSE ANTECEDENT CONDITIONS ARE SO SOGGY THERE, AND THE INHERENT
TRACK UNCERTAINTIES, THE FLOOD WATCH APPEARS TO BE JUSTIFIED THERE
AND WILL BE MAINTAINED. FUTURE LOCAL STATEMENTS ON THE SYSTEM WILL
TRY TO PRIORITIZE ALL OF THESE THREATS WITH THE CAVEAT THAT THINGS
COULD BE WORSE IF THE SYSTEM TURNS SHARPLY TO THE NE. A BLEND OF MOS
POPS WILL BE USED RANGING FROM CATEGORICAL SE TO CHANCE NW. MAX
TEMPS WILL BE LOWERED A BIT FOR TODAY. AFTER THE SYSTEM PULLS E OF
THE PENINSULA ON SAT, SOME WRAP AROUND MOISTURE WILL REMAIN.
HOWEVER, SINCE THE NCEP MODELS ARE SLOWER TO LIFT THE SYSTEM OUT
THAN THE OFFICIAL TRACK, WILL GO WITH THE LOWER SIDE OF MOS POPS. BY
SUN, DRIER AIR WILL BE PULLED INTO THE AREA IN THE WAKE OF THE
TD/TS. CURRENT FORECAST POPS LOOK GOOD.
.MARINE...CURRENT TPC ADVISORY KEEPS SUSTAINED TS FORCE WINDS OUT OF
OUR COASTAL WATERS. BECAUSE OF THIS, WE WILL NOT CONTINUE TO SHOW
SUSTAINED TS FORCE WINDS IN OUR TEXT PRODUCT, BUT WILL WORD FREQUENT
GUSTS TO TS FORCE IN THE WARNED AREA WITH SUSTAINED WINDS IN THE
STRONG SCA CATEGORY. SEAS ARE CURRENTLY RUNNING ABOUT 6 FT AND
RISING AT BUOY 42036. HOWEVER, THE CURRENT UPWARD TREND IN THE
FORECAST LOOKS ON TRACK.
.FIRE WX...NO CONCERNS.
.EXTENDED...MON THROUGH THU. NO CHANGES PLANNED.
18-WOOLHazardous weather outlook, Sep 5, 5:00 AM EST, 15 hours 50 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT FRI SEP 5 2003
...TROPICAL STORM WARNING FROM THE AUCILLA RIVER TO THE SUWANNEE
RIVER...
...FLOOD WATCH FOR COASTAL AND EASTERN SECTIONS OF THE FLORIDA BIG
BEND...
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
TROPICAL STORM HENRI IS EXPECTED TO CONTINUE MOVING EAST NORTHEAST
ACROSS THE NORTHEAST GULF OF MEXICO TODAY...MAKING LANDFALL TONIGHT
ALONG THE WEST COAST OF FLORIDA NEAR CRYSTAL RIVER. THIS TRACK WILL
KEEP SUSTAINED TROPICAL STORM FORCE WINDS SOUTH OF THE SUWANNEE
RIVER. HOWEVER...GUSTS TO TROPICAL STORM FORCE WILL BE POSSIBLE OVER
THE WARNED AREA...ESPECIALLY OVER THE OPEN WATERS OF THE APALACHEE
BAY. THE STORM IS EXPECTED TO DUMP 3 TO 5 INCHES OF RAINFALL IN THE
WATCH AREA. RAINFALL OVER THE LAST THREE MONTHS IN THE BIG BEND HAS
RANGED FROM 100 TO AS HIGH AS 200 PERCENT OF NORMAL. CONSEQUENTLY...
SOILS ARE NEAR SATURATION AND EXCESS RAINFALL WILL LIKELY CAUSE
FLOODING IN SWAMPY AREAS IN SAN PEDRO BAY. THIS INCLUDES THE
STEINHATCHEE...FENHOLLOWAY AND ECONFINA RIVER AREAS. SINCE WINDS ARE
EXPECTED TO BE PRIMARILY OFFSHORE...STORM SURGE AND RIP CURRENTS ARE
NOT EXPECTED TO BE SIGNIFICANT THREATS. THE TORNADO THREAT IS ALSO
LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS AND SEAS WILL SUBSIDE DURING THE DAY SATURDAY...BUT MARINERS
ARE STILL DISCOURAGED FROM HEADING OUT EARLY IN THE DAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE REQUESTED TO ACTIVATE TODAY...ESPECIALLY THOSE LIVING
IN THE FLOOD WATCH AND TROPICAL STORM WARNING AREAS. PLEASE FORWARD
REPORTS OF FLOODING...OR STRONG WINDS TO LOCAL LAW ENFORCEMENT OR
DIRECTLY TO THE NATIONAL WEATHER SERVICE OFFICE TALLAHASSEE.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
18-WOOL
Flood, Houston
- When
- September 5, 8:50 PM EST to 10:30 PM EST
- Where
- Houston forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.153, -85.302 (the zone’s center; the record gives no point)
Three to five inches of rain flooded several roads in Cowarts, Hodgesville and Dothan. Reported by the Houston County EMA.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 5 to 10, 20039 injured · $200,000 · 1 event
- Wildfire in California, September 5 to 30, 2003$824,000 · 1 event
- Flash Flooding in Texas, September 5, 2003$130,000 · 4 events
- Flash Flooding in Florida, September 5, 2003$120,000 · 2 events
- Flash Flood in California, September 5, 2003$20,000 · 1 event
- Lightning Strike in Florida, September 5, 20031 injured · 1 event
- Tornadoes in Colorado, September 5, 2003F0 · 2 events
- Flood in Virginia, September 5 to 6, 20031 event
- Lightning Strike in Arizona, September 5, 2003$10,000 · 1 event
- Flash Flood in Oregon, September 5, 20031 event
- Tornado in Florida, September 5, 2003F0 · 1 event
- Waterspout in Hawaiian Waters, September 5, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337037.